Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 27, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Aug 8, 2018, 3:53 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2018, 3:53 AM HST (13:53 UTC)
- Expired
- Aug 8, 2018, 8:58 PM HST
- In force
- 17 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
576 WWHW70 PHFO 081353 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 353 AM HST Wed Aug 8 2018 HIZ014-015-090400- /O.NEW.PHFO.WI.Y.0027.180808T1353Z-180809T1000Z/ Lanai Makai-Lanai Mauka- 353 AM HST Wed Aug 8 2018 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT HST TONIGHT... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until midnight HST tonight. * WINDS...Northeast 25 to 35 mph with localized gusts up to 50 mph over the island of Lanai. * TIMING...Through midnight HST tonight. * IMPACTS...Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
3 follow-up statements
877 WWHW70 PHFO 082129 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1129 AM HST Wed Aug 8 2018 HIZ028-091000- /O.EXA.PHFO.WI.Y.0027.000000T0000Z-180809T1000Z/ Big Island Summits- 1129 AM HST Wed Aug 8 2018 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT HST TONIGHT... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until midnight HST tonight. * WINDS...East 35 to 50 mph with localized gusts over 60 mph. * TIMING...Through midnight HST tonight. * IMPACTS...Winds this strong can knock cause car doors to slam. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ HIZ014-015-091000- /O.CON.PHFO.WI.Y.0027.000000T0000Z-180809T1000Z/ Lanai Makai-Lanai Mauka- 1129 AM HST Wed Aug 8 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT HST TONIGHT... * WINDS...Northeast 25 to 35 mph with localized gusts over 50 mph. * TIMING...Through midnight HST tonight. * IMPACTS...Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
369 WWHW70 PHFO 090118 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 318 PM HST Wed Aug 8 2018 HIZ014-015-028-091000- /O.CON.PHFO.WI.Y.0027.000000T0000Z-180809T1000Z/ Lanai Makai-Lanai Mauka-Big Island Summits- 318 PM HST Wed Aug 8 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT HST TONIGHT... * WINDS...East 30 to 45 mph with localized gusts over 50 mph over Lanai and the summits of Mauna Kea and Mauna Loa. * TIMING...Through midnight HST tonight. * IMPACTS...Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
221 WWHW70 PHFO 090658 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 858 PM HST Wed Aug 8 2018 HIZ014-015-028-090800- /O.CAN.PHFO.WI.Y.0027.000000T0000Z-180809T1000Z/ Lanai Makai-Lanai Mauka-Big Island Summits- 858 PM HST Wed Aug 8 2018 ...WIND ADVISORY IS CANCELLED... Winds have dropped below advisory levels, therefore the National Weather Service in Honolulu has cancelled the Wind Advisory. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Aug 7, 9:08 PM HST, 6 hours 45 minutes earlier.
Area forecast discussion, Aug 7, 9:08 PM HST, 6 hours 45 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 908 PM HST Tue Aug 7 2018 .SYNOPSIS... Dry and locally breezy trade wind weather will continue across the smaller islands tonight and Wednesday, with low clouds and light showers focusing primarily over windward and mauka areas. Hurricane Hector will be passing by south of the Big Island on Wednesday, and will bring an increase in winds and rain to windward and southeastern portions of that island. Any impacts from Hector will be highly dependent on its track and intensity. Wet trade wind weather is expected to develop statewide Wednesday night, then continue through Thursday night. Drier conditions will then develop from southeast to northwest across the island chain on Friday. A drier and more typical trade wind pattern is then expected to resume Friday night through early next week. && .DISCUSSION... The latest Advisory from the Central Pacific Hurricane Center (CPHC), indicates that Hurricane Hector remains a major category 4 hurricane 315 miles southeast Hilo as of 8 PM. Meanwhile, a 1030 mb high was located around 1550 miles north-northwest of Honolulu. The resulting gradient is driving moderate to breezy trade winds across the island chain this evening. Infrared satellite imagery shows partly to mostly cloudy skies across the state, with radar imagery showing some light trade wind showers moving into windward areas. Main short term concern revolves around the movement and associated impacts from Hector over the next 24 hours. The latest forecast from CPHC takes Hurricane Hector nearly due west tonight through Friday, before Hector begins to gain some latitude over the weekend as it rounds the southwestern periphery of a large subtropical ridge. Please continue to closely monitor this strong hurricane as it moves closer to the state. Tune into local TV and radio stations, or go online to find the latest official forecasts produced by the Central Pacific Hurricane Center at weather.gov/cphc, and from the National Weather Forecast Office in Honolulu at weather.gov/hawaii. Breezy trade winds are expected tonight through Thursday, with the peak or strongest winds expected Wednesday and Wednesday night. Due to the proximity of the track of Hurricane Hector to the Big Island, a Tropical Storm Warning remains in effect. A Wind Advisory may also be needed for portions of Maui County Wednesday and Wednesday night. The trades are expected to begin easing back to moderate levels Thursday night and Friday as Hector pulls further away from the state, with moderate trade winds continuing through the weekend and into early next week. As for sensible weather details, a fairly dry and stable pattern will remain over the islands tonight, with mainly light windward showers expected. Deep tropical moisture associated with Hector will mainly affect the Big Island on Wednesday increasing shower coverage and intensity, while fairly dry and stable conditions hold over the smaller islands with mainly light windward showers. A plume of deep tropical moisture with precipitable waters values around 2 inches, will then spread northwestward up the island chain Wednesday night allowing for a wet trade wind pattern to develop. The wet trade wind pattern is expected to hold in place Thursday and Thursday night, with conditions then drying out from southeast to northwest across the state during the day on Friday. Showers will favor windward and mauka areas as this plume of deep moisture moves over the state, but showers will spread leeward more regularly as well. Friday night the airmass will continue to dry out, bringing the return of a more typical trade wind shower regime. Precipitable water values will then fall into the 1.2 to 1.5 range, which is near to slightly below normal over the weekend into early next week, resulting in a drier than normal trade wind pattern across the state. The National Weather Service encourages everyone review their hurricane preparedness plans, as the hurricane season continues through November 30th. A guide for hurricane preparedness can be found at www.ready.gov/hurricanes. The State of Hawaii and each county also have preparedness information specific to the islands available from Civil Defense websites. && .AVIATION... A surface high far northwest of the area will maintain locally strong easterly trade winds and keep the atmosphere stable over most of the state through tonight. The strong winds and low temperature inversions may produce turbulence to the lee of the mountains: AIRMET Tango thus remains in effect. Isolated MVFR conditions are to be expected in showers, especially along north and northeast facing slopes and coasts. Otherwise VFR conditions are expected to prevail all areas through most of the night. As Hurricane Hector approaches the Big Island tonight, clouds in the northwest quadrant of the storm will spread over the east side of the Big Island. Widespread MVFR conditions may develop there towards morning. An AIRMET for MTN OBSC will likely be needed across Windward Big Island no later than late Wednesday morning. Thunderstorms and IFR conditions may impact portions of the Big Island on Wednesday as well. Hector will also enhance north to northeast winds across the entire state: expect AIRMET Tango to remain in effect through Wednesday and possibly beyond. && .MARINE... Hazardous boating conditions are expected to continue through midweek as Hurricane Hector passes south of the Hawaiian waters. Tropical storm force winds are expected over the leeward and southeast Big Island waters from late tonight through Wednesday as Hector passes south of South Point. Similar winds are expected across the Pailolo and Alenuihaha Channels and Maalaea Bay through this period. Seas will respond and quickly build with a peak expected through the day Wednesday (largest potentially reaching the 12 to 18 ft range just south of the Big Island). For the western end of the state, the small craft advisory will be expanded in the overnight package to cover the Wednesday through Thursday time frame due to a combination of winds and seas as Hector passes to the south (passing far south of Kauai late Wednesday night through Thursday). A more typical trade wind pattern is anticipated Friday through the upcoming weekend as Hector continues westward away from the region and high pressure remains anchored to the north. Surf associated with Hector is expected to build to warning levels along east facing shores of the Big Island (advisory levels for windward Maui) overnight with a peak expected by noon Wednesday. A combination of the large afternoon high tide cycle Wednesday, rough surf and onshore winds could lead to some overwash onto low-lying coastal areas and roadways on the Big Island. As Hector continues westward, surf along south facing shores of all islands will build, especially Wednesday night through the Friday time frame. Provided the fast westward motion of Hector and the compact wind field, some uncertainty exists with regard to whether or not advisory-level surf will be reached along south facing shores (if it were to, it would be short-lived). See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell from additional sources. The 10 pm Coastal Waters Forecast will be delayed to incorporate information from the 11 pm CPHC advisory package on Hurricane Hector. && .FIRE WEATHER... Hurricane Hector will track nearly due west tonight through Thursday, resulting in breezy conditions across the island chain. Frequent gusts of 30 to 40 mph can be expected over mountain peaks and down wind of terrain, particularly Wednesday and Wednesday night, with locally higher gusts possible. Although critical fire weather thresholds will likely not be reached during the next 24 to 36 hours, fire danger will remain elevated statewide due to the breezy conditions and relatively dry airmass in place. The dry airmass will remain over the smaller islands tonight and Wednesday, while the airmass moistens up over the Big Island in closer proximity to the track of Hector. The airmass will then moisten up Wednesday night from southeast to northwest across the smaller islands. Enhanced rain showers, locally heavy at times, are expected to develop along the windward and southeast portions of the Big Island on Wednesday, then continue through Thursday night. The heavier showers are then expected to develop over the smaller islands Wednesday night, continue through Thursday night, before diminishing in coverage and intensity on Friday. A Slight Chance of thunderstorms also remains in the forecast for the Puna area on Wednesday due to the added heat associated with the lava flow. && .HFO WATCHES/WARNINGS/ADVISORIES... Tropical Storm Warning for Big Island. High Surf Warning until 6 PM HST Wednesday for South Big Island- Big Island North and East. High Surf Advisory until 6 PM HST Wednesday for Windward Haleakala. Tropical Storm Warning for Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory from midnight tonight to midnight HST Wednesday night for Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-Big Island Windward Waters. Small Craft Advisory until midnight HST tonight for Maalaea Bay- Pailolo Channel-Alenuihaha Channel. Gale Warning from midnight tonight to 6 PM HST Wednesday for Maalaea Bay-Pailolo Channel-Alenuihaha Channel. && DISCUSSION/FIRE WEATHER...Jelsema AVIATION...Bedal MARINE...Gibbs
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.